Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 176, NWS Dodge City, KS

July 14, 2009Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2009, 12:04 AM CDT for Ellis County, Trego County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2009, 12:04 AM CDT (05:04 UTC)
Expired
Jul 14, 2009, 1:00 AM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:46 AM CDTTSTM WND DMG6 Wnw Catherine, KSA 4X4 FOOT CANOPY WITH BRICKS STACKED ON IT WAS BLOWN AWAY. POST CAPS ON A PVC PICKET FENCE WERE BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 140504
SVRDDC
KSC051-195-140600-
/O.NEW.KDDC.SV.W.0176.090714T0504Z-090714T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1204 AM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ELLIS COUNTY IN CENTRAL KANSAS.
  SOUTHERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 100 AM CDT

* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF TREGO CENTER...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TREGO CENTER...
  CEDAR BLUFF...
  RIGA...
  ELLIS...
  YOCEMENTO...
  SCHOENCHEN...
  HAYS...
  CATHARINE...
  RURAL RESIDENCES OF SOUTHERN TREGO AND WESTERN ELLIS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3904 9921 3871 9918 3870 10003 3893 10005
TIME...MOT...LOC 0504Z 262DEG 35KT 3882 9992

$$

KRUSE
1 follow-up statement
000 
WWUS53 KDDC 140520
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1220 AM CDT TUE JUL 14 2009

KSC051-195-140600-
/O.CON.KDDC.SV.W.0176.000000T0000Z-090714T0600Z/
TREGO KS-ELLIS KS-
1220 AM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR WESTERN ELLIS AND SOUTHERN TREGO COUNTIES...

AT 1220 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF RIGA...MOVING EAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3904 9921 3871 9918 3870 10003 3893 10005
TIME...MOT...LOC 0520Z 263DEG 46KT 3885 9962

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:37 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 3:37 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT MON JUL 13 2009

.DISCUSSION...

DAYS 1-2...

A STRONG SHORTWAVE TROUGH WAS TRAVERSING THE NORTHERN ROCKIES THIS
AFTERNOON. THEREFORE, THE SFC WINDS HAVE A MORE SOUTHERLY
COMPONENT TODAY ON THE FRONT RANGE AND HIGH PLAINS. BUT DECENT LOW
LEVEL MOISTURE WAS STILL IN PLACE. A WEAK PERTURBATION WAS ALSO
EVIDENT ON WATER VAPOR MOVING ACROSS THE SOUTHERN ROCKIES INTO
WESTERN COLORADO. A WEAK FRONT WAS LOCATED FROM THE OKLAHOMA PANHANDLE
INTO NORTHERN OKLAHOMA. TEMPS WERE A LITTLE COOLER DUE TO THE UPSLOPE
FLOW OVER CENTRAL KS. WITH WEST TO WNW FLOW ACROSS THE ROCKIES, AN
MCS ACTIVITY COULD DEVELOP AND MOVE EAST INTO WESTERN KS TONIGHT.
WITH THE MOISTURE POOLING NORTH OF THE WEAK SFC BOUNDARY, THIS
ACTIVITY COULD MAINTAIN ITSELF AND AFFECT HAYS AND DIGHTON LATER TONIGHT.

AS THE SHORTWAVE TROUGH PASSES ACROSS THE NORTHERN PLAINS TUESDAY,
A PLUME OF HOT AIR WILL SPREAD ACROSS WESTERN KS AHEAD OF THE FRONT.
RECALL THAT TEMPERATURES WERE BETWEEN 112F AND 115F IN NORTHWEST
OKLAHOMA OVER THE WEEKEND. THIS AIRMASS WAS ABOUT 1 TO 2C COOLER
THAN WHAT WE WILL HAVE TOMORROW. ALSO, THE ELEVATION AT DDC IS
ABOUT 700 TO 1000 FT HIGHER THAN AT SOME OF THE MESONET LOCATIONS
IN OKLAHOMA. SO I WOULD EXPECT DDC TO BE ABOUT 5 TO 9F COOLER.
THIS WOULD YIELD SFC TEMPS AROUND 106F AT DDC. SLIGHTLY HOTTER TEMPS
CAN BE EXPECTED EAST OF DDC ON THE LOWER TERRAIN GIVEN THE DOWNSLOPE
FLOW. A HEAT ADVISORY WILL BE ISSUED FOR THE COUNTIES SOUTH AND EAST OF
DDC. THE MAX HEAT INDEX SHOULD BE ABOUT 104 IN DDC AND THIS IS JUST
BELOW CRITERIA. IT WILL BE A CLOSE CALL THOUGH.

THE NAM DEVELOPS HIGH BASED STORMS SOUTH OF THE FRONT BY 21Z CLOSE TO
DDC. OTHER STORMS SHOULD DEVELOP ALONG THE FRONT FROM GCK TO JETMORE.
ISOLATED DOWNBURST WINDS WILL BE THE MAIN THREAT WITH THESE STORMS
AND THESE EVENTS ARE DIFFICULT TO WARN FOR.

SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE TUE NIGHT INTO
WEDNESDAY AS THE SOUTHERN EDGE OF THE WESTERLIES AND 700MB
THERMAL GRADIENT CONTINUES TO COINCIDE WITH THE HIGH DEWPOINTS
NORTH OF THE FRONTAL BOUNDARY. SFC TEMPS WILL OF COURSE BE COOLER
BEHIND THE FRONT WEDNESDAY.

DAYS 3-7...

CHALLENGES IN THE EXTENDED ARE PRIMARILY CENTERED AROUND
TIMING/PLACEMENT OF THUNDERSTORM CHANCES THROUGH THE LATTER PART OF
THE WEEK INTO THE WEEKEND.  TEMPERATURES WILL ALSO BE A CHALLENGE
DEPENDING ON FRONT LOCATION THROUGH THE PERIOD AS WELL.

LOOKING AT THE LARGER SCALE PATTERN ON THE WHOLE...SUMMERTIME MID
LEVEL HIGH MEAN POSITION IS EXPECTED TO BE DISPLACED A BIT FARTHER
TO THE WEST ACROSS ARIZONA THROUGH MOST OF THE EXTENDED WITH MEAN
TROUGH AXIS IN THE EASTERN CONUS.  THIS WILL FAVOR A PERSISTENT
NORTHWEST MID-UPPER FLOW PATTERN ACROSS WESTERN KANSAS THROUGH MOST
OF THE EXTENDED PERIOD.  DAILY SMALLER-SCALE PERTURBATIONS WITHIN
THIS LARGER SCALE PATTERN WILL BE EXTREMELY DIFFICULT TO ANTICIPATE
EVEN A DAY OR TWO IN ADVANCE...WHICH DRIVES MUCH OF THE CONVECTIVE
ACTIVITY ACROSS THE HIGH PLAINS THIS TIME OF YEAR IN THIS TYPE OF
PATTERN.

THE QUASI-STATIONARY FRONT WHICH WILL BE MOVING DOWN TUESDAY AND
WEDNESDAY...WILL LINGER AROUND PROBABLY JUST SOUTH OF SOUTHWEST
KANSAS THURSDAY...WHICH WILL HELP KEEP MAXT TEMPERED SOMEWHAT (HIGHS
IN THE UPPER 80S/LOWER 90S).  EVENTUALLY, THOUGH, A LEE TROUGH WILL
DEVELOP AGAIN ACROSS THE LENGTH OF THE HIGH PLAINS FROM MONTANA TO
EASTERN COLORADO WITH MOIST UPSLOPE FLOW EXPECTED AGAIN BY THE END
OF THE WEEK.  UPSLOPE LOW LEVEL SOUTHEASTERLY FLOW WITH SOME 20 TO
35 KNOTS OF MID LEVEL FLOW FROM THE NORTHWEST IS A RECIPE FOR
ORGANIZED CONVECTIVE DEVELOPMENT ACROSS THE HIGH PLAINS...INCLUDING
WESTERN KANSAS.  THE LATEST GFS AND ECMWF DETERMINISTIC SOLUTIONS
ARE IN PRETTY GOOD AGREEMENT WITH THIS.  FRIDAY AND SATURDAY MAY BE
THE BEST DAYS/NIGHTS FOR AT LEAST LOOSELY ORGANIZED STORM CLUSTERS
IMPACTING SOUTHWEST KANSAS IN THE NORTHWEST FLOW REGIME...ALTHOUGH
EVEN THURSDAY IS QUITE SUSCEPTIBLE TO CONVECTIVE ACTIVITY NEAR THE
STALLED-OUT FRONT AND 700MB TEMPS IN THE 10-12C RANGE (NOT MUCH OF
AN INHIBITING CAP).  MOISTURE IS NOT GOING TO BE A PROBLEM ALONG AND
NORTH OF THE FRONT...WHICH IS WHERE SOUTHWEST KS SHOULD BE MOST OF
THE EXTENDED FCST...WITH DAILY DEWPOINT TEMPERATURES IN THE LOW TO
MID (PERHAPS UPPER) 60S.  CLIMO 12-HR POP FOR THIS TIME OF YEAR IS
AROUND 10 TO 14 PERCENT...AND THIS PATTERN SUPPORTS ABOVE-CLIMO PCPN
CHANCES (FOR MID JULY) SO WILL BE GOING AT LEAST 20 PERCENT FOR
SATURDAY AND SUNDAY...WITH 20-30 POPS THURSDAY AND FRIDAY (40
PERCENT IN THE EAST THURS NIGHT).

&&

AVIATION...

MAIN CHALLENGE IS GOING TO BE UP AT KHYS TERMINAL LATE
TONIGHT...CONCERNING BOTH OVERNIGHT SHOWER/THUNDERSTORM CHANCES AND
LOW STRATUS DEVELOPMENT IN THE DEEPER MOISTURE.  AN ORGANIZED
CLUSTER WILL BE DEVELOPING ACROSS NORTHEAST COLORADO LATE THIS
AFTERNOON/EVENING WHICH IS EXPECTED TO SPREAD EAST OVERNIGHT.
REMNANTS OF THIS ACTIVITY MAY AFFECT HAYS MAINLY AFTER MIDNIGHT.  AT
THIS TIME...THE CURRENT TAF SET HAS NO MENTION OF CONVECTION,
HOWEVER THIS MAY NEED TO BE CHANGED BASED ON TRENDS LATER THIS
AFTERNOON/EVENING.  OF CONCERN AS WELL IS DEVELOPMENT OF LOW
STRATUS...500 FOOT CEILINGS OR LOWER...LATE TONIGHT AS MOIST UPSLOPE
WINDS ALLOW SATURATION IN THE NEAR SURFACE AIRMASS.  HAVE INCLUDED
SOME IFR CEILINGS AT KHYS FOR THE  10 TO 14Z TIME FRAME EARLY
TOMORROW MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 106  67  90 /  20  40  30  20
GCK  70 104  65  89 /  20  30  30  20
EHA  70 103  65  90 /  30  20  30  20
LBL  70 105  67  90 /  30  20  30  20
HYS  70 101  65  88 /  30  20  30  30
P28  71 108  72  92 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ081-089-090.

&&

FN24/25
Hazardous weather outlook, Jul 13, 3:33 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT MON JUL 13 2009

KSZ030-031-043>046-061>066-074>081-084>090-142045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
333 PM CDT MON JUL 13 2009 /233 PM MDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TWO WEAK SURFACE BOUNDARIES WERE ACROSS SOUTHWESTERN KANSAS LATE
THIS AFTERNOON. THE SURFACE BOUNDARY SEPARATING MID 90S
TEMPERATURES FROM 100 DEGREE HEAT MAY INITIATE ISOLATED
THUNDERSTORMS AFTER 5 PM MAINLY ALONG THE OKLAHOMA BORDER NEAR AND
EAST OF ENGLEWOOD. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.
A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE OUT OF EASTERN
COLORADO INTO WESTERN KANSAS LATE THIS EVENING. SOME OF THESE
STORMS MAY IMPACT PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS
LATE THIS EVENING AND DURING THE OVERNIGHT HOURS...MAINLY NORTH OF
THE HIGHWAY 4 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ON A
WEAK COLD FRONT AS TEMPERATURES RISE INTO THE 102 TO 105 DEGREE
RANGE ALONG AND SOUTH OF THE FRONT. DAMAGING STRAIGHT LINE WINDS
WOULD BE THE MAIN THREAT WITH THESE STORMS. THE FRONT WILL BECOME
NEARLY STATIONARY TUESDAY NIGHT AND WEDNESDAY...PROVIDING THE
FOCUS FOR ADDITIONAL THUNDERSTORMS WEDNESDAY. A NORTHWEST UPPER
LEVEL FLOW PATTERN COMBINED WITH INCREASING LOW LEVEL MOIST
UPSLOPE ACROSS WESTERN KANSAS AND EASTERN COLORADO WILL PROVIDE A
NEARLY DAILY OR NIGHTLY CHANCE FOR THUNDERSTORM ACTIVITY ACROSS
PORTIONS OF WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS WEEK INTO
THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 13, 11:10 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 PM CDT MON JUL 13 2009

KSZ043>045-140545-
LANE-NESS-SCOTT-
1110 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...LANE AND NESS
COUNTIES...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEALY...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3869 9975 3829 9973 3828 10075 3867 10077
TIME...MOT...LOC 0410Z 255DEG 23KT 3858 10064

KRUSE
Special weather statement, Jul 13, 11:53 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT MON JUL 13 2009

KSZ030-031-140645-
ELLIS-TREGO-
1153 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF UTICA...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3909 9903 3871 9904 3869 10016 3903 10014
TIME...MOT...LOC 0453Z 261DEG 26KT 3875 10016

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:10 PM CDTSpecial Weather StatementDDCLane, Ness95 min
Jul 13, 11:53 PM CDTSpecial Weather StatementDDCEllis, Trego112 min
Jul 14, 12:40 AM CDTSevere Thunderstorm WarningDDCEllis40 min
Jul 14, 6:07 PM CDTSpecial Weather StatementDDCKiowa38 min
Jul 14, 6:24 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford40 min
Jul 14, 6:51 PM CDTSpecial Weather StatementDDCFord39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.